Alert archive / Illinois / Flash Flood Warnings in 2008

Flash Flood Warning 17, NWS Chicago, IL

August 1, 2008Cook County, DuPage County, Kane County, Illinois

NWS Chicago, IL issued this flash flood warning at Aug 1, 2008, 6:47 AM CDT for Cook County, DuPage County, Kane County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2008, 6:47 AM CDT (11:47 UTC)
Expired
Aug 1, 2008, 7:35 AM CDT
In force
48 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Flood severity
None

Counties Cook County, IL, DuPage County, IL, Kane County, IL

The radar

The Chicago radar (KLOT), 32 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:58 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 1, 3:58 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
358 AM CDT FRI AUG 1 2008

.DISCUSSION...
325 AM CDT

THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AS A COLD FRONT
MOVES THROUGH. A WARM FRONT WILL BRING WARM WEATHER BACK TO NORTH
CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA
DURING SUNDAY. THE HIGH TEMPERATURES ARE EXPECTED TO RETURN TO
THE 90S SUNDAY THROUGH TUESDAY.

A WEAK LOW OVER WISCONSIN WILL MOVE EAST INTO MICHIGAN BY THIS
EVENING. A COLD FRONT WILL FROM THE LOW TO SOUTHWEST IOWA AT 07
UTC WILL MOVE SOUTH THROUGH ILLINOIS TODAY AND TO THE OHIO VALLEY.
TO GET THE FORECAST MOVEMENT OF THESE FEATURES...WE USED THE NAM
40 KILOMETER MODEL AND GFS 40 KILOMETER MODEL. THE FRONT WILL
PROVIDE LIFT FOR ISOLATED TO SCATTERED THUNDERSTORMS TODAY. THE
FORECAST SOUNDINGS SHOW A CAPE OF 2900 J/KG THIS LATE MORNING.
THE LIFTED CONDENSATION LEVEL AND THE LEVEL OF FREE CONVECTION ARE
VERY CLOSE IN THE FORECAST SOUNDING. ONCE LIFTED THE BUOYANT AIR
PARCEL IS EXPECTED HAVE A LOT OF BUOYANT ENERGY. THIS IS ONE
INGREDIENT FOR THUNDERSTORMS. WE WILL LEAVE A CHANCE OF
THUNDERSTORMS FOR TODAY BASED ON THE THE INSTABILITY JUST DESCRIBED
AND THE FRONT MOVING THROUGH.

A HIGH WILL MOVE OVER WISCONSIN AND ILLINOIS SATURDAY. WE EXPECT
THE HIGH TEMPERATURE TO BE IN THE MIDDLE 80S AND DRY WEATHER. ON
SUNDAY WE EXPECT WARM AIR TO RETURN TO ILLINOIS. A STRONG WARM
FRONT MAY MOVE ACROSS THE NORTHERN ILLINOIS AND NORTHWEST INDIANA.
BY 18 UTC THE GFS MODEL IS FORECASTING A LARGE EQUIVALENT
POTENTIAL TEMPERATURE GRADIENT AND A 30 KNOT JET STREAK AT 925 MB
OVER NORTHWEST ILLINOIS. THERE MAY BE ENOUGH CONVERGENCE WITH THE
JET AND SURFACE FRONT TO SUPPORT THUNDERSTORMS. WE WILL RAISE THE
POPS FOR A CHANCE OF THUNDERSTORMS FOR SUNDAY. FOR TEMPERATURES...
WE WILL FORECAST A LITTLE LOWER THAN MOS GUIDANCE FOR MONDAY AND
TUESDAY. WE EXPECT SOME CLOUDINESS IN THE AREA. BUT THE FORECAST
IS FOR HIGH TEMPERATURES IN THE MIDDLE 90S FOR MONDAY.

BEYOND TUESDAY WE HAVE MADE LITTLE CHANGES IN THE FORECAST.

&&

.AVIATION...
140 AM CDT

06Z TAFORS...WEAK LOW PRESSURE HAD DRIFTED NORTHEASTWARD TO E
CENTRAL WI OVER THE LAST FEW HOURS LIFTING THE BOUNDARY THAT LAID
ACROSS FAR NORTHERN IL INTO NW IN THU EVENING NORTHWARD. SURFACE
FLOW...WHAT LITTLE THERE IS...HAS BACKED TO SW OR S AND WITH 925MB
WINDS PER VAD AND PROFILER DISPLAYS ALSO SHOWING BACKING TO W AND
SW ACROSS NORTHERN IL. A FEW SHOWERS AND THUNDERSHOWERS HAVE BEEN
PERSISTING IN EAST CENTRAL IA WHERE MAX INSTABILITY LOCATED WITH
TEMPS IN THE MID 70S AND DEW POINTS IN THE LOWER 70S...AND WHERE
WEAK CONVERGENCE OCCURRING AHEAD OF A NE- SW COOL FRONT ACROSS IA
AS WELL AS UVV AS A SHORT WAVE TROF DROPS SE ACROSS IA.

GIVEN WEAKNESS OF LOW LEVEL CONVERGENCE AS THE COOL FRONT DROPS
INTO NORTHERN IL THIS MORNING AS WELL AS THE WEAK MID LEVEL
UVV...FEEL THAT ANY SHOWERS OR THUNDERSHOWERS WILL BE ISOLATED OR
WIDELY SCATTERED WITH LOW PROBABILITY OF OCCURRENCE AT A TERMINAL
SO HAVE MAINTAINED IDEA OF VCTS.

BY 18Z THE WEAK SURFACE LOW PROGGED TO BE IN S CENTRAL LOWER MI
WITH THE COOL FRONT EXTENDING SW ACROSS N CENTRAL IN TO W CENTRAL
IL WITH LOW LEVELS DRYING AS HI PRESSURE CURRENTLY OVER THE
NORTHERN PLAINS BUILDS INTO THE UPPER MIDWEST.

TRS

&&

.MARINE...
215 AM CDT

HIGH PRESSURE CURRENTLY OVER THE NORTHERN PLAINS WILL GRADUALLY
MOVE E ACROSS THE UPPER MIDWEST AND BE OVER THE WESTERN GREAT
LAKES SAT AND THE CENTRAL GREAT LAKES SUN KEEPING WINDS LIGHT ON
LAKE MI. BY MON MORNING THE HIGH MOVES OVER THE UPPER OH VALLEY
WITH A LOW IN THE CENTRAL PLAINS RESULTING A GRADUALLY INCREASING
RETURN S AND SW FLOW.

TRS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Aug 1, 4:45 AM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
445 AM CDT FRI AUG 1 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
020945-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
445 AM CDT FRI AUG 1 2008 /545 AM EDT FRI AUG 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

 WEATHER HAZARDS EXPECTED:

 SCATTERED TO ISOLATED THUNDERSTORMS WITH SMALL HAIL...STRONG
 GUSTS OF WIND AND BRIEF HEAVY RAINFALL.

 AREAS AFFECTED AND TIMING:

 SCATTERED THUNDERSTORMS MAY OCCUR ACROSS MOST OF THE NORTH
 CENTRAL ILLINOIS AND NORTHEAST ILLINOIS THIS MORNING. THEN
 SCATTERED THUNDERSTORMS MAY OCCUR IN NORTHEAST ILLINOIS AND
 NORTHWEST INDIANA THIS AFTERNOON.

  DISCUSSION:

  A COLD FRONT WILL MOVE SOUTH FROM WISCONSIN AND IOWA THIS
  MORNING TO SOUTHERN ILLINOIS...SOUTHERN INDIANA AND SOUTHERN
  MISSOURI BY THIS EVENING. SHOWERS AND THUNDERSTORMS MAY OCCUR
  ALONG THE FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH
WEDNESDAY NIGHT. A SLOW MOVING SURFACE LOW WILL BE MOVING ACROSS
THE UPPER MISSISSIPPI VALLEY AND THE GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE ALERT FOR SEVERE WEATHER TODAY. LISTEN TO NOAA
WEATHER RADIO OR LOCAL MEDIA FOR UPDATES AND POSSIBLE WARNINGS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-020945-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
445 AM CDT FRI AUG 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH
WEDNESDAY NIGHT. A SLOW MOVING SURFACE LOW WILL BE MOVING ACROSS
THE UPPER MISSISSIPPI VALLEY AND THE GREAT LAKES.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-020945-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
445 AM CDT FRI AUG 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH
WEDNESDAY NIGHT. A SLOW MOVING SURFACE LOW WILL BE MOVING ACROSS
THE UPPER MISSISSIPPI VALLEY AND THE GREAT LAKES.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

In the hours before

Local storm report, Aug 1, 6:18 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
618 AM CDT FRI AUG 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HAIL             ELGIN                   42.04N 88.29W
08/01/2008  E0.50 INCH       KANE               IL   AIRPLANE PILOT

            AT US 20 AND RANDALL RD.

&&

ACS

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:52 AM CDTAreal Flood AdvisoryLOTCook49 min

Nearby

Flash Flood Warnings in Illinois, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.